A 22-year-old male is brought to a stadium first aid station after being found running around naked at a Grateful Dead concert. He was noted to be agitated, paranoid, and visually hallucinating requiring full leather restraints. Friends of the patient claimed he ingested several “magic shrooms and blotter acid” prior to the concert.
A 45-year-old male lawyer presents with a 1-hour history of substernal chest pain. He has a history of GERD and hypertension. He is diaphoretic and SOB. On examination, his BP is 118/86, pulse is 86 regular and the rest of the examination is unremarkable. Appropriate lab investigations have been sent and his ECG reveals a LBBB pattern.
Q. Is this patient having an acute myocardial infarction?
There is no doubt that the likelihood of treating explosive-related injuries is increasing around the globe. Between 1999 and 2006, both terrorist-related explosive incidents and associated injuries increased dramatically. In Operation Iraqi Freedom and Operation Enduring Freedom, over 40,000 men and women have been injured and 4,300 have died.
During the 1960s why were amphetamines or “Speed” also referred to as “Crank”?
Answer: Drug dealers and users belonging to the group Hell’s Angels would smuggle and conceal amphetamines in the crankshafts of their motorcycles during transport when riding cross country.
Elements of the definition of acute otitis media (AOM) are all of the following:
- Recent, usually abrupt, onset of signs and symptoms of middle-ear inflammation and MEE
- The presence of a middle ear effusion that is indicated by any of the following:
- Bulging of the tympanic membrane
- Limited or absent mobility of the tympanic membrane
- Air-fluid level behind the tympanic membrane Otorrhea
Trivia question #1: What is the latest mode of transportation for the illegal smuggling of large amounts of cocaine?
Answer: Privately-owned submarines. Five tons of cocaine worth over 350 million dollars was discovered in a submarine off the Guatemala coast in 2008.
You are working in a busy ED when a 58-year-old male presents with
worsening dyspnea over a few days, with increasing cough and purulent
sputum production. He is well known to your ED as a lifelong smoker with
moderate to severe COPD with increasing exacerbations.
Def. Apparent Life-Threatening Event (ALTE)* – “An episode that is frightening to the observer, that is characterized by some combination of apnea (centrally or occasionally obstructive), color change (usually cyanotic or pallid, but occasionally erythematous or plethoric), marked change in muscle tone (usually marked limpness), choking or gagging”. This journal club will review some articles on Apparent Life-Threatening Events.
*As established at the 1986 National Institute of Health Consensus Development conference on Infantile Apnea and Home Monitoring
A 32-yr-old man was found in asystole after chewing and ingesting a fentanyl patch. Despite ACLS measures, naloxone administration, and intubation, the patient expired. Two men, ages 29 and 40, illegally purchased seven fentanyl patches. They smoked the drug together, returned to their respective homes and were found dead the following day.